Kentucky, 2012Lightning Strike in Kentucky, August 5, 2012
August 5, 2012 · NWS PAH · 1 event in 1 county or zone
A thunderstorm produced a lightning strike that disabled a moving vehicle. The storm occurred along a weak cold front that extended from the Lower Great Lakes region to the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a lightning strike that disabled a moving vehicle. The storm occurred along a weak cold front that extended from the Lower Great Lakes region to the Lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 1:08 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 5, 1:08 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT SUN AUG 5 2012
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 127 PM CDT SUN AUG 5 2012
LATEST SURFACE ANALYSIS DEPICTS THE PRE FRONTAL WIND SHIFT TO THE
NW ALREADY THROUGH THE FA. THE MSL GRADIENT AND THE NORTH WIND
SHIFT WAS ALONG THE OHIO RIVER WHICH IS WHERE I WOULD PLACE THE
FRONT. DEW POINTS WERE FALLING THROUGH THE 60S ALONG OUR NW FA
BOUNDARY WITH 50S INTO THE LSX AREA. REGIONAL RADAR LOOP DID NOT
DETECT ANY ECHOES WITH THIS SYSTEM THUS FAR THIS AFTN. VISIBLE
SATELLITE SHOWED THE BACK EDGE OF THE CLOUD SHIELD ENTERING THE FA
WITH CLEAR SKIES IN ITS WAKE. THE CLOUDS HAD DECREASED EXPECTED
INSTABILITY PARAMETERS A BIT THIS AFTN WITH FORECAST CAPES MORE
ABOUT 1K J/KG LESS THAN WHAT WAS EXPECTED OR 1K TO 1.5K J/KG. LI'S
WERE DOWN TO ABOUT NEGATIVE 1 TO 2. WILL NOT RULE OUT TSRA LATE
THIS AFTERNOON. THE ATMOSPHERE HAS BEEN SUFFICIENTLY WORKED OVER
ENOUGH TO HOLD OFF CONVECTION AT LEAST FOR NOW. WILL HOWEVER KEEP
POPS SOUTH AND EAST OF THE OHIO RIVER AS PER SWODY1. BUT
CONFIDENCE IS DECREASING BY THE MINUTE. OTHERWISE EXPECT COOLER
AND DRIER AIR TO FILTER INTO THE AREA WITH CLEARING SKIES IN THE
FRONTS WAKE.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 127 PM CDT SUN AUG 5 2012
THE AIRMASS WILL BE MODIFYING AGAIN WEDNESDAY...WITH DEW POINTS
RISING INTO THE MID-UPPER 60S...AND HIGHS RISING AGAIN INTO THE
LOW-MID 90S. THIS WILL SET THE STAGE FOR INCOMING POPS IN THE
WARMING/MOISTENING/DESTABILIZING ENVIRONS...STILL SLATED FOR
THUR-FRI TIME FRAME. THAT IS WHEN AN UPPER TROF WILL SWEEP ACROSS
THE REGION...ALTHOUGH IT LOOKS LIKE BEST CHANCE FOR RAIN WITH IT
WILL STAY TO OUR EAST. THEREFORE SMALLISH CHANCES THU-FRI AND THEN
NICE AND DRY/COOLER AIR WORKS IN ON THE BACKSIDE OF THIS DEPARTING
SYSTEM FOR NEXT WEEKEND. MODEL RUNS ARE HOLDING UP SUPPORT FOR MID
80S EVEN FOR HIGHS NEXT WEEKEND FOR NERN PTNS FA (EVV AREA) WITH DEW
POINTS DOWN INTO THE L60S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1129 AM CDT SUN AUG 5 2012
THE FRONT IS LOCATED APPROXIMATELY ALONG THE LOWER WABASH/LOWER
OHIO RIVER VALLEY...WITH WINDS OUT OF THE NORTHWEST AT
KCGI...W-NW AT KPAH...AND STILL A SLY COMPONENT AT KEVV/KOWB. MVFR
CIGS COME IN BEHIND THE FRONT...WHILE CONVECTIVE CHANCES LOOK TO
ACCOMPANY AND PRECEDE ITS PASSAGE. WE'LL KEEP ALL OF THE ABOVE
GOING FOR THE AFOREMENTIONED THRU THE FIRST 6 HOURS...WITH PCPN
AND LOWER CIGS IN THE CONDITIONAL GROUPS. AFTER 00Z...SKIES SHOULD
CLEAR WITH FROPA...AND WE SHOULD SEE DIMINISHING WINDS AND FOG
FORMING OVERNIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...KH
LONG TERM....DH
Hazardous weather outlook, Aug 5, 3:31 AM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CDT SUN AUG 5 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
431 AM CDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS PARTS OF WESTERN KENTUCKY. THE MAIN HAZARDS WITH THESE
STORMS WILL BE ISOLATED DAMAGING WINDS AND LARGE HAIL. THERE IS A
CHANCE OF THUNDERSTORMS OVER SOUTHWEST INDIANA...SOUTHERN
ILLINOIS...AND SOUTHEAST MISSOURI TODAY. THUNDERSTORMS IN THESE
AREAS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.
LOCALLY HEAVY RAIN WILL OCCUR IN THUNDERSTORMS. TWO TO THREE
INCHES OF RAIN FELL IN JUST A FEW HOURS LAST NIGHT IN SOUTHERN
ILLINOIS. THESE KINDS OF RAINFALL RATES CAUSE FLOODING OF STREETS
AND LOW LYING AREAS.
THUNDERSTORMS WILL END BY THIS EVENING AS A COLD FRONT EXITS
WESTERN KENTUCKY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL RETURN TO THE FORECAST THURSDAY THROUGH FRIDAY
AS A COLD FRONT AFFECTS OUR REGION. ISOLATED SEVERE THUNDERSTORMS
CANNOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON ACROSS WESTERN KENTUCKY.
MY
Lightning, McCracken
- When
- August 5, 3:32 PM CST
- Where
- McCracken County, 1.13 mi NE of Shady Grove
- Injuries
- 0 direct, 4 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.993, -88.508
Lightning struck a vehicle on the westbound off-ramp of Interstate 24 at exit 16. The electrical system of the car malfunctioned, causing the operator of the vehicle to lose control. The driver and three passengers were treated at a local hospital for non life-threatening injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398270.